Texas, 2019

Damaging Winds in Texas, August 31, 2019

August 31, 2019 · NWS SJT · 2 events in 1 county or zone

An upper level disturbance triggered isolated severe storms near Sweetwater during the afternoon. This resulted in a couple of damaging wind gust measurements just west of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level disturbance triggered isolated severe storms near Sweetwater during the afternoon. This resulted in a couple of damaging wind gust measurements just west of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 1:46 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 31, 1:46 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
246 PM CDT Sat Aug 31 2019

.SHORT TERM...
(Tonight and Sunday)

As of 2 pm today, other than a few isolated light showers/sprinkles,
fair weather was occurring across West Central Texas, according to
radar and satellite imagery. However, hi-res models indicate that
some showers/storms will probably develop later this afternoon,
mainly over the Heartland and Northwest Hill Country regions. Any
storms should dissipate by early evening as the atmosphere
stabilizes. Overnight lows tonight are forecast to be in the low
70s.

Models indicate an upper level disturbance moving through the region
early Sunday morning through Sunday afternoon, bringing scattered
showers and thunderstorms to mainly the southern half of the
forecast area (south of I-20), with highest chances in the Northern
Edwards Plateau. Lowered high temperatures for tomorrow,
particularly in the southern counties, due to the expected increase
in cloud cover and potential rainy conditions. Forecast shows highs
in the upper 80s/low 90s in the I-10 corridor, low to mid 90s in the
Concho Valley/Heartland, and mid 90s in the Big Country.

.LONG TERM...
(Sunday Night through Saturday)

An upper level high is expected to be our dominant weather feature
through the week. The high will be centered over the Four Corners
region early in the week, shifting southeast to the Texas Panhandle
Wednesday and Thursday. Little change in our temperatures is
expected, with the daily highs in the mid and upper 90s. With the
airmass becoming a little drier, light winds at night should allow
temperatures to drop into the upper 60s to lower 70s for overnight
lows.

The high is progged to become recentered over the southwestern part
of the country by next weekend. The 12Z ECMWF still has the high
close enough to our area to maintain a dry scenario. The GFS has
weak northerly flow aloft, and has a shortwave trough moving
southeast across Oklahoma and parts of North Texas Saturday night.
With this setup, the GFS has a cold front moving into our area from
the north by Saturday night, and indicates a possibility of showers
and thunderstorms with the front. Given the model differences at the
end of the forecast, leaning toward persistence at this time and not
introducing rain chances in the forecast yet.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 73  94  71  94 /  10  10   0   0
San Angelo 	 71  93  69  96 /   5  30   5   5
Junction 	 72  90  69  94 /  20  40   5   5
Brownwood 	 71  92  69  94 /  10  20   5   0
Sweetwater 	 72  93  71  95 /   5  10   5   0
Ozona      	 69  91  68  94 /  10  40   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SJH
LONG TERM...19
Hazardous weather outlook, Aug 31, 1:13 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
213 PM CDT Sat Aug 31 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
213 PM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms will be possible this
afternoon and early evening. The main hazards will be deadly
lightning and strong downburst winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible Sunday morning and
afternoon, mainly south of interstate 20. The main hazards will be
deadly lightning, locally heavy rain and strong downburst winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Dyess AFB radar (KDYX), 113 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
August 31, 3:02 PM CST
Where
Nolan County, 0.58 mi E of Sweetwater Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
32.470, -100.460

Thunderstorm Wind, Nolan

When
August 31, 3:22 PM CST
Where
Nolan County, 0.58 mi E of Sweetwater Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
32.470, -100.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850479, 850480.